Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 285, NWS Louisville, KY

July 12, 2004Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 12, 2004, 1:31 AM EDT for Meade County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 1:31 AM EDT (05:31 UTC)
Expired
Jul 12, 2004, 2:00 AM EDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Meade County, KY

The radar

The Louisville radar (KLVX), 32 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 120531
SVRLMK
KYC163-120600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
131 AM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEADE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 200 AM EDT

* AT 128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM WAS LOCATED BETWEEN BRANDENBURG AND DOE 
VALLEY...OR ABOUT 27  MILES SOUTHWEST OF LOUISVILLE...AND MOVING 
EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF GARRETT BY 140 AM EDT
  MULDRAUGH BY 155 AM EDT

LAT...LON 3804 8648 3807 8644 3812 8647 3810 8641
      3812 8635 3815 8633 3819 8638 3819 8635
      3814 8630 3807 8630 3803 8626 3797 8606
      3799 8600 3783 8602 3780 8616

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:10 PM EDT, 11 hours 21 minutes earlier.

Area forecast discussion, Jul 11, 2:10 PM EDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EDT SUN JUL 11 2004

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY).

SEVERAL AREAS OF THUNDERSTORMS WERE IN PROGRESS ACROSS THE LOWER
OHIO VALLEY AT 18Z. ONE S/W ENHANCED LINE EXTENDED ALONG THE
ILLINOIS AND INDIANA BORDER WITH ANOTHER AREA ACROSS SOUTH CENTRAL
KENTUCKY. WE EXPECT THUNDERSTORMS TO INCREASE IN AREAL COVERAGE LATE
THIS AFTERNOON AS TEMPERATURES CLIMB SEVERAL MORE DEGREES. IN
ADDITION THE MESO-ETA AGAIN ADVERTISES THAT THE MCS CURRENTLY OVER
EASTERN IOWA WILL DROP INTO KENTUCKY TOWARD MORNING. WITH THIS IN
MIND WE WILL HOLD ONTO CHC POPS ALL NIGHT. PW VALUES REMAIN AT
NEARLY 2 INCHES AND WE WILL MENTION HEAVY RAIN IN THE FORECAST
OVERNIGHT.

MONDAY WILL SEE THE BEGINNING OF A TRANSITION INTO AN UPPER LEVEL
TROF WHICH WILL AFFECT THE REGION FOR MUCH OF THE REST OF THE WEEK.
S/W ENERGY WILL MOVE ACROSS THE FORECAST AREA MONDAY AFTERNOON AND
NIGHT SO WE WILL ALSO MENTION POPS FOR MUCH OF NIGHT MONDAY,
BASICALLY ENDING FROM NORTH TO SOUTH BY 12Z TUESDAY.

TUESDAY WILL BE AN INTERESTING DAY AS A WESTERLY FLOW BRINGS SOME
VERY WARM AIR INTO THE REGION. 8H TEMPERATURES REACH 22C OVER THE
WESTERN PORTION OF THE CFA WITH 7H TEMPERATURES FROM 10 TO 12
DEGREES. ALTHOUGH THE ATMOSPHERE WILL BE UNSTABLE IT LOOKS TO BE
CAPPED AND THEREFORE WE WILL HOLD OFF ON ANY MENTION OF PCPN.

WE WILL MENTION CHC POPS AGAIN WEDNESDAY AS A COOL FRONT DROPS INTO
THE FORECAST AREA.

.EXTENDED DISCUSSION (WEDNESDAY NIGHT THROUGH SUNDAY)...

ENSEMBLES SHOW SMALL VARIATIONS AMONGST THE MEMBERS WITH THE CURRENT
MODEL RUN FOR THE EXTENDED PERIOD...THEREFORE WILL STICK CLOSE TO
THE MEAN. WED NITE INTO FRIDAY A TROUGH WILL REMAIN NEARLY
STATIONARY OVR THE OH VALLEY INTO THE MID ATLC STATES...WITH AN
AMPLIFIED RIDGE ACROSS THE WESTERN 1/3 OF THE US. LITTLE TO NO
CHANCE OF PRECIP DURING THIS PERIOD (WED NITE-FRI) ACROSS THE ENTIRE
FORECAST AREA WITH MOSTLY CLEAR SKIES. TEMPS WILL BE BELOW NORMAL
3-5 DEGREES THRU FRI AS H85 TEMPS ARE MORE THAN 1 STD DEV BELOW
NORMAL AND MUCH DRIER AIR. SATURDAY THE SFC HI WILL DRIFT EAST AND
SOUTH OF THE FORECAST AREA...WINDS WILL BEGIN TO BECOME MORE
SW...TEMPS ALSO START TO REBOUND TO NEAR NORMAL AS H85 TEMPS
INCREASE ALONG WITH RISING DEWPTS. ALSO...SAT THE TROUGH PUSHES
SLOWLY EAST OVR THE EAST COAST AND THE FLOW ALOFT BECOMES MORE ZONAL
WITH A WAVE DROPPING TOWARDS THE REGION BY MIDDAY SUNDAY BRINGING A
CHANCE OF PRECIP INTO MON MORN.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

JA/BS
Hazardous weather outlook, Jul 11, 11:59 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1159 PM EDT SUN JUL 11 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1159 PM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

CLUSTERS OF THUNDERSTORMS WILL LIKELY CONTINUE ACROSS THE OUTLOOK
AREA OVERNIGHT. DUE TO A VERY MOIST ATMOSPHERE, SOME OF THE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL RAINS AND LOCALIZED
FLOODING. THE STRONGER STORMS COULD ALSO PRODUCE GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND WEDNESDAY. AT THIS
TIME, NO ORGANIZED SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

XXV

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.